BACKGROUND. Interleukin-2 (IL-2) is used in the treatment of solid tumors and hematologic malignancies. Sudden death is a rare complication of IL-2 treatment. METHODS. A patient with lymphoma underwent chemoradiotherapy myeloablation and autologous stem cell transplantation. The stem cells were cultured in IL-2 (6000 IU/mL) for 24 hours prior to infusion. After engraftment, treatment with IL-2 (1.8 x 106 IU/m2/day administered subcutaneously) was begun. After 4 days of treatment, the patient suddenly died. An autopsy was performed. RESULTS. Histologic examination of the myocardium revealed a diffuse, lymphocytic infiltrate with scattered, multinucleated giant cells and loci of myocardial degeneration consistent with giant cell myocarditis. The lymphocytes were predominantly CD4 positive T cells, and the majority of these cells stained with antibodies for perforin, suggesting an unusual cytolytic role for these lymphocytes. DNA end-labeling of myocardial tissue sections revealed numerous apoptotic myocytes within the lymphocytic infiltrate. CONCLUSIONS. To the authors' knowledge, this is the first report of giant cell myocarditis in association with high dose chemotherapy, transplantation, and IL-2 immunomodulation. The authors suggest that the cytokine imbalance produced by IL-2 may have initiated a preferential activation of T helper cells and an autoimmune phenomenon manifesting as giant cell myocarditis.
|Original language||English (US)|
|Number of pages||6|
|State||Published - Sep 15 1998|
All Science Journal Classification (ASJC) codes
- Cancer Research